Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Geometric topology and shape theory: A survey of problems and results


Author: B. J. Ball
Journal: Bull. Amer. Math. Soc. 82 (1976), 791-804
MSC (1970): Primary 54-02, 54C99; Secondary 55D10, 55D15
DOI: https://doi.org/10.1090/S0002-9904-1976-14164-X
MathSciNet review: 0644157
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. B. J. Ball and R. B. Sher, A theory of proper shape for locally compact metric spaces, Fund. Math. 86 (1974), 163-192. MR 51 # 1724. MR 365472
  • 2. K. Borsuk, Concerning homotopy properties of compacta, Fund. Math. 62 (1968), 223-254. MR 37 # 4811. MR 229237
  • 3. K. Borsuk, Fundamental retracts and extensions of fundamental sequences, Fund. Math. 64 (1969), 55-85; errata, ibid. 64 (1969), 375. MR 39 # 4841. MR 243520
  • 4. K. Borsuk, On movable compacta, Fund. Math. 66 (1969/70), 137-146. MR 40 # 4925. MR 251698
  • 5. K. Borsuk, On a locally connected non-movable continuum, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 17 (1969), 425-430. MR 41 # 1012. MR 256356
  • 6. K. Borsuk, On the shape of FANR-sets, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 17 (1969), 529-532. MR 41 # 1050. MR 256394
  • 7. K. Borsuk, Concerning the notion of the shape of compacta, Proc. Internat. Sympos. On Topology and its Applications (Herceg-Novi, 1968), Savez Društava Mat. Fiz. i Astronom., Belgrade, 1969, pp. 98-104. MR 43 # 1138. MR 275381
  • 8. K. Borsuk, Some remarks concerning the shape of pointed compacta, Fund. Math. 67 (1970), 221-240. MR 42 # 1076. MR 266168
  • 9. K. Borsuk, A note on the theory of shape of compacta, Fund. Math. 67 (1970), 265-278. MR 42 # 1077. MR 266169
  • 10. K. Borsuk, On the concept of shape for metrizable spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 127-132. MR 42 # 8443. MR 273565
  • 11. K. Borsuk, On the n-movability, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 20 (1972), 859-864. MR 47 # 2540. MR 313988
  • 12. K. Borsuk, On positions of sets in spaces, Fund. Math. 79 (1973), 141-158. MR 48 # 1154. MR 322793
  • 13. K. Borsuk, On fundamental deformation retracts and on some related notions, Fund. Math. 86 (1974), 261-270. MR 413034
  • 14. K. Borsuk, On several problems in the theory of shape, Studies in Topology (Proc. Conf., Univ. North Carolina, 1974), Academic Press, 1975, pp. 67-79. MR 372811
  • 15. K. Borsuk, Theory of shape, Math. Monographs, vol. 59, PWN, Warsaw, 1975. MR 418088
  • 16. T. A. Chapman, On some applications of infinite-dimensional manifolds to the theory of shape, Fund. Math. 76 (1972), 181-183. MR 47 # 9530. MR 320997
  • 17. T. A. Chapman, Shapes of finite dimensional compacta, Fund. Math. 76 (1972), 261-276. MR 47 # 9531. MR 320998
  • 18. T. A. Chapman, Some results on shapes and fundamental absolute retracts, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 20 (1972), 37-40. MR 46 # 8170. MR 309059
  • 19. H. Cook, G. Feuerbacher and W. Kuperberg, Shapes of finite dimensional continua have shape stable representatives, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. (to appear). MR 1326830
  • 20. D. Coram, R. J. Daverman and P. F. Duvall, Jr., A loop condition for embedded compacta, Proc. Amer. Math. Soc. 53 (1975), 205-212. MR 377902
  • 21. C. Cox, Three questions of Borsuk concerning movability and fundamental retraction, Fund. Math. 80 (1973), 169-179. MR 48 # 9646. MR 331312
  • 22. D. A. Edwards and R. Geoghegan, Shapes of complexes, ends of manifolds, homotopy limits and the Wall obstruction, Ann. of Math. (2) 101 (1975), 521-535. MR 375330
  • 23. R. H. Fox, On shape, Fund. Math. 74 (1972), 47-71; errata, ibid. 75 (1972), p. 85. MR 45 # 5973; 46 # 6282. MR 296914
  • 24. R. H. Fox, Shape theory and covering spaces, Topology Conf. (Virginia Polytech. Inst, and State Univ., Blacksburg, Va., 1973), Lecture Notes in Math., vol. 375, Springer, Berlin, 1974, pp. 71-90. MR 51 # 4249. MR 368007
  • 25. R. Geoghegan and R. R. Summerhill, Concerning the shapes of finite-dimensional compacta, Trans. Amer. Math. Soc. 179 (1973), 281-292. MR 48 # 2987. MR 324637
  • 26. G. R. Gordh, Jr. and S. Mardešić, On the shape of movable Hausdorff curves, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 169-176. MR 400157
  • 27. J. G. Hollingsworth and T. B. Rushing, Embeddings of shape classes of compacta in the trivial range, Preprint, Notices Amer. Math. Soc. Aug. 1975, p. A-526. Abstract # 75T-G69. MR 397740
  • 28. Y. Kodama, On Δ-spaces and fundamental dimension in the sense of Borsuk, Fund. Math. 89 (1975), 13-22. MR 418089
  • 29. Y. Kodama and T. Watanabe, A note on Borsuk's n-movability, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 289-294. MR 49 # 11462. MR 346737
  • 30. G. Kozlowski and J. Segal, n-movable compacta and ANR-systems, Fund. Math. 85 (1974), 235-243. MR 50 # 11137. MR 358678
  • 31. J. Krasinkiewicz, Curves which are continuous images of tree-like continua are movable, Fund. Math. 89 (1975), 234-260. MR 388358
  • 32. V.-T. Liem, Certain continua in S (preprint).
  • 33. S. Mardešić, Retracts in shape theory, Glasnik Mat. Ser. III 6 (26) (1971), 153-163. MR 45 # 5974. MR 296915
  • 34. S. Mardešić, n-dimensional LC, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 505-509. MR 46 # 869. MR 301714
  • 35. S. Mardešić, Strongly movable compacta and shape retracts, Proc. Internat. Sympos. On Topology and its Applications (Budva, 1972), Savez. Društava Mat. Fiz. i Astronom., Belgrade, 1973, pp. 163-166. MR 48 # 12462. MR 334143
  • 36. S. Mardešić, Shapes for topological spaces, General Topology and Appl. 3 (1973), 265-282. MR 48 # 2988. MR 324638
  • 37. S. Mardešić, Equivalence of two notions of shape for metric spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 1137-1142. MR 400159
  • 38. S. Mardešić and J. Segal, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), no. 1, 41-59. MR 45 # 7686. MR 298634
  • 39. S. Mardešić and J. Segal, Equivalence of the Borsuk and the ANR-system approach to shapes, Fund. Math. 72 (1971), no. 1, 61-68. MR 46 # 850. MR 301694
  • 40. S. Mardešić and J. Segal, Movable compacta and ANR-systems, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 649-654. MR 44 # 1026. MR 283796
  • 41. D. R. McMillan, Jr., One-dimensional shape properties and three-manifolds, Studies in Topology (Proc. Conf., Univ. North Carolina, 1974), Academic Press, 1975, pp. 367-381. MR 51 # 6824. MR 370597
  • 42. D. R. McMillan, Jr., A locally connected non-movable continuum that fails to separate E, Fund. Math, (to appear).
  • 43. D. R. McMillan and N. Shrikhande, On the simple connectivity of a quotient space (preprint).
  • 44. K. Morita, On shapes of topological spaces, Fund. Math. 86 (1974), 251-259. MR 388385
  • 45. S. Nowak, Some properties of fundamental dimension, Fund. Math. 85 (1974), 211-227. MR 383344
  • 46. S. Nowak, On the fundamental dimension of approximatively 1-connected compacta, Fund. Math. 89 (1975), 61-79. MR 377832
  • 47. S. Nowak, Remarks on the fundamental dimension of components of movable compacta, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975) (to appear). MR 377832
  • 48. T. B. Rushing, The compacta X in S (preprint).
  • 49. N. Shrikhande, Homotopy properties of decomposition spaces, Notices Amer. Math. Soc, April 1975, p. A-392. Abstract # 75T-G38.
  • 50. M. Strok, A remark on Borsuk's paper " On fundamental deformation retracts and on some related notions", Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 767-769. MR 413035
  • 51. A. Trybulec, On shapes of movable curves, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 727-733. MR 334147
  • 52. G. A. Venema, Embeddings of compacta with shape dimensions in the trivial range (preprint). MR 397738
  • 53. G. A. Venema, Weak flatness for shape classes of sphere-like continua (preprint). MR 451248
  • 54. J. E. West, Compact ANR's have finite type, Bull. Amer. Math. Soc. 81 (1975), 163-165. MR 50 # 11250. MR 358791
  • 55. J. Segal, Shape theory bibliography, Univ. of Washington, 1975 (mimeographed).
  • 56. B. J. Ball, Shapes of saturated subsets of compacta, Colloq. Math. 29 (1974), 241-246, 307. MR 49 # 1470. MR 336697
  • 57. B. J. Ball, Proper shape retracts, Fund. Math. 89 (1975), 177-.189. MR 420545
  • 58. R. Bennett, On the fundamental dimension of compact spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 65-68. MR 47 # 5814. MR 317267
  • 59. R. Bennett and K. Borsuk, On homotopically compact spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 20 (1972), 865-869. MR 48 # 12459. MR 334140
  • 60. S. A. Bogatyĭ, Approximative and fundamental retracts, Mat. Sb. (N.S.) 93 (135) (1974), 90-102, 152 = Math. USSR Sbornik 22 (1974), 91-103. MR 49 # 1468. MR 336695
  • 61. K. Borsuk, Problems concerning the notion of the shape of compacta, Proc. Internat. Sympos. on Topology and its Applications (Herceg-Novi, 1968), Savez Društaya Mat. Fiz. i Astronom., Belgrade, 1969, pp. 98-104. MR 43 # 1138. MR 275381
  • 62. K. Borsuk, On the shape of the suspension, Colloq. Math. 21 (1970), 247-252. MR 42 # 2483. MR 267581
  • 63. K. Borsuk, On the homotopy types of some decomposition spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 235-239. MR 42 # 2427. MR 267525
  • 64. K. Borsuk, A note on the shape of quasi-homeomorphic compacta, Comment. Math. Prace Mat. 14 (1970), 25-34. MR 44 # 986. MR 283756
  • 65. K. Borsuk, Remark on a theorem of S. Mardešić, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 475-483. MR 48 # 2986. MR 324636
  • 66. K. Borsuk, Theory of shape, Lecture Notes Series, no. 28, Matematisk. Institut, Aarhus Univ., Aarhus, 1971, 145 pp. MR 45 # 2679. MR 293602
  • 67. K. Borsuk, Some remarks concerning the theory of shape in arbitrary metrizable spaces, General topology and its relations to modern analysis and algebra, III (Proc. Third Prague Topological Sympos., 1971) Academia, Prague, 1972, pp. 77-81. MR 385794
  • 68. K. Borsuk, On homotopy properties of compact subsets of the Hilbert space, Sympos. on Inf. Dim. Topology, Ann. of Math. Studies, no. 69, Princeton Univ. Press, Princeton, N.J., 1972, pp. 25-36. MR 410738
  • 69. K. Borsuk, Remarks on the notion of position, Proc. Internat. Sympos. on Topology and its Applications (Budva, 1972), Savez Društava Mat. Fiz. i Astronom., Belgrade, 1973, pp. 40-44. MR 48 # 7188. MR 440498
  • 70. K. Borsuk, On some hereditable shape properties, Ann. Polon. Math. 29 (1974), 83-86. MR 50 # 3184. MR 350692
  • 71. K. Borsuk, Some remarks on shape properties of compacta, Fund. Math. 85 (1974), 185-195. MR 50 # 5730. MR 353246
  • 72. K. Borsuk, Concerning the shapes of n-dimensional spheres, Fund. Math. 85 (1974), 197-202. MR 50 # 5731. MR 353247
  • 73. K. Borsuk, On nearly extendable maps, Bull. Acad. Polon. Sci., Sér. Sci. Math. Astronom Phys. 23 (1975), 753-760. MR 394544
  • 74. K. Borsuk, Some quantative properties of shapes, Fund. Math, (to appear). MR 428269
  • 75. K. Borsuk, On a metrization of the hyperspace of a compactum, Fund. Math, (to appear).
  • 76. K. Borsuk and W. Holsztyński, Concerning the ordering of shapes compacta, Fund. Math. 68 (1970), 107-115. MR 42 # 2432. MR 267530
  • 77. T. A. Chapman, Characterizing shapes of compacta, Bull. Amer. Math. Soc. 78 (1972), 847-851. MR 45 # 9297. MR 300251
  • 78. T. A. Chapman, Shapes of some decomposition spaces, Bull. Acad. Sci. Polon. Sér. Sci. Math. Astronom. Phys. 20 (1972), 653-656. MR 47 # 2541. MR 313989
  • 79. J. Dydak, On the shape of decomposition spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 293-298. MR 377810
  • 80. J. Dydak, Movability and the shape of decomposition spaces, Bull Acad. Polon. Sci., Sér. Sci. Math. Astronom. Phys. 23 (1975), 441-452. MR 377810
  • 81. J. Dydak, Some remarks on the shape of decomposition spaces, Bull. Acad. Polon. Sci., Sér. Sci. Math. Astronom. Phys. 23 (1975), 561-564. MR 385850
  • 82. J. Dydak and A. Trybulec, On regularly movable compacta, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom Phys. 23 (1975), 907-909. MR 385795
  • 83. R. Geoghegan and R. C. Lacher, Compacta with the shape of finite complexes (preprint). MR 418029
  • 84. A. Gmurczyk, On the shape of finite bouquets of n-spheres, Bull. Acad. Polon. Sci., Sér. Sci. Math. Astronom. Phys. 22 (1974), 1251-1254. MR 51 # 6716. MR 370489
  • 85. A. Gmurczyk, Approximative retracts and fundamental retracts, Colloq. Math. 23 (1971), 61-63. MR 46 # 6274. MR 307153
  • 86. A. Gmurczyk, On bouquets, Fund. Math, (to appear). MR 433447
  • 87. S. Godlewski, On shapes of solenoids, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 17 (1969), 623-627. MR 41 # 9252. MR 264661
  • 88. S. Godlewski, Solenoids of comparable shapes are homeomorphic, Bull. Acad. Polon. Sci., Sér. Sci. Math. Astronom. Phys. 18 (1970), 565-566. MR 43 # 6920. MR 281201
  • 89. S. Godlewski, Mutational retracts and extensions of mutations, Fund. Math. 84 (1974), 47-65. MR 49 # 9800. MR 345061
  • 90. S. Godlewski, On shape of MAR and MANR-spaces, Fund. Math 88 (1975), 87-94. MR 391010
  • 91. S. Godlewski, An example resolving some Borsuk's problems concerning the shape of metrizable spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 417-420. MR 375223
  • 92. S. Godlewski, A characterization of MAR- and MANR-spaces by extendability of mutations, Fund. Math. 89 (1975), 229-232. MR 391007
  • 93. S. Godlewski and S. Nowak, On two notions of shape, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 20 (1972), 387-393. MR 47 # 1016. MR 312459
  • 94. D. Handel and J. Segal, An acyclic continuum with non-movable suspions, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 171-172. MR 47 # 5813. MR 317266
  • 95. D. W. Henderson, Applications of infinite-dimensional manifolds to quotient spaces of complete ANR's, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 748-753. MR 46 # 6263. MR 307142
  • 96. D. M. Hyman, On decreasing sequences of compact absolute retracts, Fund. Math. 64 (1969), 91-97. MR 40 # 6518. MR 253303
  • 97. D. M. Hyman, A remark on Fox's paper on shape, Fund. Math. 75 (1972), no. 3, 205-208. MR 46 # 2635. MR 303498
  • 98. J. Keesling, A non-movable trivial-shape decomposition of the Hilbert cube, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 997-998. MR 391100
  • 99. Y. Kodama, On the shape of decomposition spaces, J. Math. Soc. Japan 26 (1974), 636-646. MR 50 # 14732. MR 362290
  • 100. Y. Kodama, On embeddings of spaces into ANR and shapes, Math. Soc. Japan 27 (1975), 533-544. MR 400158
  • 101. Y. Kodama, Decomposition spaces and shape in the sense of Fox (preprint). MR 458420
  • 102. J. Krasinkiewicz, Remark on the notion of fundamentally compact spaces, Bull. Acad. Polon. Sci., Sér. Sci. Math. Astronom. Phys. 21 (1973), 69-71. MR 47 # 4217. MR 315668
  • 103. J. Krasinkiewicz, Shape properties of hyperspaces, Fund. Math (to appear). MR 512244
  • 104. J. Krasinkiewicz, Continuous images of continua and 1-movability, Fund. Math, (to appear). MR 464227
  • 105. J. Krasinkiewicz, On a construction of ANR-sets, Fund. Math, (to appear). MR 420546
  • 106. S. Lapinskis, On the shape of closed plane pseudo-continua, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 295-304. MR 49 # 11463. MR 346738
  • 107. S. Mardešić, A survey of the shape theory of compacta, General topology and its Relations to Modern Analysis and Algebra, III (Proc. Third Prague Topological Sympos, 1971), Academia, Prague, 1972, pp. 291-300. MR 51 # 1726. MR 365474
  • 108. S. Mardešić, On the shape of the quotient space S, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 623-629. MR 46 # 8155. MR 309044
  • 109. S. Mardešić, A non-movable compactum with movable suspension, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 1101-1103. MR 46 # 6325. MR 307205
  • 110. S. Mardešić, Decreasing sequences of cubes and compacta of trivial shape, General Topology and Appl. 2 (1972), 17-23. MR 46 # 870. MR 301715
  • 111. M. Moszyńska, On shape and fundamental deformation retracts.I, Fund. Math. 75 (1972), 145-167. MR 50 # 11138. MR 358679
  • 112. M. Moszyńska, On shape and fundamental deformation retracts.II, Fund. Math. 77 (1973), 235-240. MR 48 # 9647. MR 331313
  • 113. J. Oledzki, On shape of the join of compacta, Bull. Acad. Pol Sci. Sér. Sci. Math. Astronom. Phys. 20 (1972), 853-858. MR 48 # 1156. MR 322795
  • 114. J. Oledzki, On the space of components of an R-movable compactum, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 1239-1244. MR 50 # 14649. MR 362207
  • 115. J. Oledzki, On the movability and other similar shape properties, Fund. Math. 88 (1975), 179-191. MR 420612
  • 116. M. Orlowski, n fundamental matching of compacta, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 255-262. MR 50 # 1199. MR 348702
  • 117. R. H. Overton and J. Segal, A new construction of movable compacta, Glasnik. Mat. Ser. III 6 (26) (1971), 361-363. MR 48 # 1157. MR 322796
  • 118. H. Patkowska, A homotopy extension theorem for fundamental sequences, Fund. Math. 64 (1969), 87-89. MR 39 # 3487. MR 242153
  • 119. R. B. Sher, Property SUV, Trans. Amer. Math. Soc, 190 (1974), 345-356. MR 49 # 6140. MR 341389
  • 120. R. B. Sher, Proper shape theory and neighborhoods of sets in Q-manifolds, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 270-276. MR 385866
  • 121. R. B. Sher, Extensions, retracts, and absolute neighborhood retracts in proper shape theory (preprint). MR 482646
  • 122. S. Singh, On a question of Borsuk on FAR's, Bull. Acad. Polon. Sci. Sér, Sci. Math. Astronom. Phys. 23 (1975), 267-269. MR 380803
  • 123. S. Spież, On a plane compactum with the maximal shape, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 21 (1973), 615-620. MR 48 # 12465. MR 321000
  • 125. S. Spież, Movability and uniform movability, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 43-45. MR 49 # 11466. MR 346741
  • 126. S. Spież, On a characterization of shapes of several compactaBull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. (to appear). MR 410650
  • 127. A. Trybulec, On the uniqueness of the decomposition of movable shapes into a product of 1-dimensional shapes, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 23 (1975), 69-73. MR 397658

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 54-02, 54C99, 55D10, 55D15

Retrieve articles in all journals with MSC (1970): 54-02, 54C99, 55D10, 55D15


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1976-14164-X

American Mathematical Society